Wisconsin, 2001

Flood and Hail in Wisconsin, June 14, 2001

June 14, 2001 · NWS MKX · 15 events in 8 counties and zones

Scattered short lines or clusters of severe thunderstorms, with large hail and powerful, damaging, straight-line, down-burst winds affected parts of south-central and southeast Wisconsin. There were many reports of toppled large trees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered short lines or clusters of severe thunderstorms, with large hail and powerful, damaging, straight-line, down-burst winds affected parts of south-central and southeast Wisconsin. There were many reports of toppled large trees. Lightning struck a home east of Poynette, resulting in some fire damage to the roof and attic. Torrential rains accompanied the severe storms. Minor urban and small stream flooding was reported in and near Madison (Dane Co.). Spotters in the Madison area noted that rain totals were in the 1 to 2 inch range in one hour.Synoptically, a low pressure moved northeast along a cold front that stretched from Iowa through Minnesota. A plume of low-level moisture pushed into southern Wisconsin. Maximum daytime temperatures on the 14th were in the upper 80s to lower 90s, with surface dewpoints in the upper 60s to lower 70s. Training of thunderstorm cells enhanced the rainfall totals over Dane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 14, 1:00 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 14, 1:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU JUN 14 2001

FCST FOCUS IS ON INTENSITY OF PCPN TONIGHT AND TIMING FOR FRIDAY.

DIFFERENTIAL HEATING ZONE ON EASTERN SIDE OF PERSISTENT CLOUD SHIELD
OVER SW WI HELPING TO FOCUS NEW VIGOR INTO THUNDERSTORMS OVER WRN
CWA COUNTIES.  OLD BOUNDARIES FROM PREVIOUS CONVECTION ALSO A
LIKELY PLAYER.  THE EAST IS QUITE UNSTABLE WITH DWPNTS IN THE LOWER
70S AND LI/S TO -7...BUT THERE IS NO KICKER. THE CONVECTIVE TEMP IS
AROUND 92.  THE UPPER DYNAMICS REMAIN WELL WEST OF THE STATE AND
ORIENTED SW TO NE...IN NO REAL HURRY TO MOVE EAST.  UPR JET AROUND H3
BEGINS TO PROVIDE SOME UPPER DIVERGENCE THIS EVENING AND MAY BE
ENOUGH DEEP FORCING TO TRIGGER MORE WIDESPREAD STORMS.

ETA/AVN IN DISAGREEMENT WITH FORCING...ESPECIALLY AT H7.  AVN AT
O6Z SHOWS AN IMPRESSIVE BULLSEYE MOVING INTO THE WRN HALF OF THE CWA
WITH A NOT SO SURPRISING ASSOC SIGNIFICANT PCPN SHIELD.  ETA/NGM MUCH
MORE BENIGN WITH THIS DETAIL.

ETA SOUNDINGS SHOW OUR BEST POTENTIAL FOR SEVERE THROUGH ABOUT 04Z...
DIMINISHING THEREAFTER AS THE STABILITY INCREASES.  WILL KEEP THE
MENTION OF SEVERE FOR TONIGHT.

CDFNT/DWPNT FRONT SWEEPS OUT OF ERN CWA BY AROUND 18Z.  HERE AGAIN
THE MODELS ARE NOT IN AGREEMENT. AVN ABOUT 6 HOURS FASTER THAN THE
ETA...NGM THE COMPROMISE.  WILL HANG ONTO PCPN FOR THE ERN HALF OF
THE CWA FRI MORNING...THEN GRADUALLY CLEAR THINGS OUT.

COOLER...THOUGH PLEASANT WEATHER MOVES IN...AND FOR NOW THE WEEKEND
LOOKS DRY.

.MKX...NONE.

DAVIS

In the hours before

Special weather statement, Jun 14, 10:42 AM CST, 2 hours 53 minutes before
WIZ046-047-051-052-056>060-062>072-141952-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT THU JUN 14 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL AND
SOUTHEAST WISCONSIN LATER THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A VERY UNSTABLE AIRMASS IN PLACE ACROSS SOUTHERN WISCONSIN...MAY
LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS WELL AHEAD
OF A FRONTAL SYSTEM APPROACHING FROM THE WEST.  THESE STORMS
WILL MOVE SLOWLY TOWARD EAST TO SOUTHEAST WISCONSIN TONIGHT.
A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREAT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

OUTLOOK FOR FRIDAY...
A COLD FRONT PASSING THROUGH SOUTHEAST WISCONSIN MAY PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS BEFORE NOON...HOWEVER THERE IS NO
RISK OF SEVERE THUNDERSTORMS.

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 funnel cloud, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
June 14, 1:35 PM CST to 1:40 PM CST
Where
Sauk County, Lake Delton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Hail, Columbia

When
June 14, 1:40 PM CST
Where
Columbia County, Wisconsin Dells
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -89.767

Thunderstorm Wind, Marquette

When
June 14, 1:50 PM CST
Where
Marquette County, Montello
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -89.317

Thunderstorm Wind, Columbia

When
June 14, 2:20 PM CST
Where
Columbia County, 4 mi N of Pardeeville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.283

Thunderstorm Wind, Columbia

When
June 14, 2:50 PM CST
Where
Columbia County, 3 mi W of Arlington
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -89.433

Thunderstorm Wind, Green

When
June 14, 2:50 PM CST to 3:25 PM CST
Where
Green County, Countywide
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.617

Funnel Cloud, Dane

When
June 14, 2:58 PM CST
Where
Dane County, Middleton
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
June 14, 3:00 PM CST
Where
Dane County, Madison
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
43.067, -89.417

Lightning, Columbia

When
June 14, 3:00 PM CST
Where
Columbia County, 1 mi E of Poynette
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Flood, Dane

When
June 14, 3:10 PM CST to 5:00 PM CST
Where
Dane County, Madison
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lafayette

When
June 14, 6:40 PM CST
Where
Lafayette County, Shullsburg
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.233

Thunderstorm Wind, Green

When
June 14, 7:00 PM CST
Where
Green County, 4 mi SW of Monroe
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -89.683

Thunderstorm Wind, Green

When
June 14, 7:15 PM CST
Where
Green County, New Glarus
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.633

Thunderstorm Wind, Rock

When
June 14, 7:15 PM CST
Where
Rock County, 5 mi W of Janesville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.117

Thunderstorm Wind, Walworth

When
June 14, 7:35 PM CST
Where
Walworth County, 3 mi NW of Delavan
Measured
54 kt (62 mph)
Reported by
AMATEUR RADIO
Coordinates
42.667, -88.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255900, 5256130, 5255901, 5256131, 5256135, 5256137, 5256134, 5256132, 5256136, 5256133, 5256138, 5256139, 5256140, 5256141, 5256142.